Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Chicago, IL

May 14, 2004Jasper County, Indiana

NWS Chicago, IL issued this flash flood warning at May 14, 2004, 12:20 PM CDT for Jasper County, Indiana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 12:20 PM CDT (17:20 UTC)
Expired
May 14, 2004, 2:15 PM CDT
In force
115 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Jasper County, IN

The radar

The Chicago radar (KLOT), 103 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 141723
FFWLOT
INC073-141915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1220 PM CDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN NORTHWEST INDIANA

* UNTIL 215 PM CDT

* AT 1150 PM CDT...A TRAINED WEATHER SPOTTER REPORTED CREEK AND 
STREAM FLOODING 2 MILES SOUTHEAST OF DE MOTTE, INDIANA. 1.36 INCHES 
OF RAIN FELL IN 28 MINUTES.

* THE TOWN OF DE MOTTE IS IN THE AREA OF THE FLOODING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE EASTERN 
HALF OF JASPER COUNTY THROUGH 100 PM CDT...WITH ADDITIONAL HEAVY 
RAINFALL POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4121 8696 4104 8697 4090 8701 4092 8725
          4123 8727
$$

MARSILI
2 follow-up statements
000 
WGUS73 KLOT 141753
FFSLOT
INC073-141915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1248 PM CDT FRI MAY 14 2004

THE FLASH FLOOD WARNING FOR JASPER COUNTY INDIANA COUNTIES UNTIL 215 
PM CDT.

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS WHICH BROUGHT HEAVY RAINS TO JASPER 
COUNTY HAVE MOVED EAST OF THE AREA. SCATTERED LIGHTER RAIN SHOWERS 
WILL CONTINUE THROUGH THE AFTERNOON. ALTHOUGH THE HEAVIEST 
PRECIPITATION HAS MOVED EAST OF THE AREA...FLASH FLOODING WILL 
CONTINUE TO BE A CONCERN DUE TO THE HIGH AMOUNTS OF RAINFALL WHICH 
HAVE FALLEN IN A SHORT TIME.

AT 1150 AM CDT...A TRAINED WEATHER SPOTTER REPORTED CREEK AND STREAM 
FLOODING 2 MILES SOUTHEAST OF DE MOTTE, INDIANA WITH 1.36 INCHES OF 
RAIN FALLING IN 28 MINUTES.

THE TOWN OF DE MOTTE IS IN THE AREA OF THIS FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4121 8698 4101 8694 4103 8723 4121 8725
          4121 8713
$$

MARSILI

NNNN
000 
WGUS73 KLOT 141811
FFSLOT
INC073-141830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
109 PM CDT FRI MAY 14 2004

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR JASPER 
COUNTY INDIANA.

LOCALIZED PONDING OF WATER ON ROADWAYS WILL REMAIN POSSIBLE THROUGH 
THE AFTERNOON BUT SIGNIFICANT FLOODING IS NO LONGER ANTICIPATED.

LAT...LON 4120 8698 4098 8700 4092 8723 4121 8722
$$

MARSILI

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:40 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 14, 6:40 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
640 AM CDT FRI MAY 14 2004

.DISCUSSION FOR MORNING GRIDS/ZFP...

MAIN FOCUS OF FORECAST CONCERNS PRECIP TRENDS TODAY AND EFFECT ON
CURRENT FLOOD WATCH...AND TEMP TRENDS WITH FRONT ACROSS CWA THIS
MORNING.

UPPER PATTERN SHOWS TROUGH OVER CENTRAL PLAINS THIS MORNING...WITH
WATER VAPOR LOOP SHOWING SHORT WAVE ENERGY LIFTING THROUGH MID
MS/LOWER OH VALLEYS. PRECIP HAS BECOME SPOTTY OVER FORECAST AREA
EARLY THIS MORNING...THOUGH WIND PROFILER AT WINCHESTER IL SHOWS
BACKING OF MID TROPOSPHERIC FLOW IN ADVANCE OF S/WV...WITH
ASSOCIATED AREA OF PCPN EXPANDING ACROSS SOUTHERN/CENTRAL IL. THUS
EXPECT INCREASE IN RA/SHRA THIS MORNING AS WAVE LIFTS NE ALONG
FRONT. TEMP LAPSE RATES NOT VERY IMPRESSIVE...THUS THINK TSRA THREAT
TO BE CONFINED MAINLY TO NORTHWEST INDIANA LATER TODAY. AT THE
SFC...COLD FRONT SLOGGING EAST...APPROXIMATELY KORD-KBMI AT 08Z.
HAVE GENERALLY FOLLOWED MESO-ETA TIMING WITH RESPECT TO MID LEVEL
TROUGH AND SFC FRONT...WHICH BRINGS S/WV AXIS THROUGH BY 18Z...AND
FRONT JUST EAST OF CWA BY THAT TIME. THUS EXPECT GRADUAL WEST TO
EAST DECREASE IN SHOWERS DURING AFTERNOON. HPC/MODEL QPF VALUES LESS
THAN 0.50 INCHES...AND THAT SPREAD OVER 6 HOURS OR MORE. 3 HOUR 88-D
ESTIMATED RAINFALL LESS THAN 0.10 INCHES...AND WITH THREAT OF
WIDESPREAD FLOODING MINIMAL WILL CANCEL FLOOD WATCH.

OTHER TOUGH PART OF FORECAST IS TEMPS TODAY. MAX TEMPS OVER PARTS OF
THE UPPER MIDWEST ONLY IN 40S THURSDAY BEHIND COLD FRONT...WITH SFC
PARCEL TRAJECTORIES SUGGESTING 45-50 DEG SOURCE AIR UPSTREAM. UPPER
50S IN WESTERN COUNTIES AT 09Z...WHILE MID TO UPPER 60S SOUTHEAST.
EXPECTING SIGNIFICANT CLOUD COVER TODAY...SO CURRENT TEMPS MAY BE
ABOUT IT FOR MAXES...WITH READINGS HOLDING STEADY OR FALLING A BIT
THIS MORNING THEN REBOUNDING TO NEAR CURRENT TEMPS THIS AFTN.

SFC RIDGE BUILDS INTO REGION TONIGHT...AND GIVEN COOL AIRMASS HAVE
LOWERED MIN TEMPS A FEW DEGREES THOUGH MODEL TIME SECTIONS HANG ON
TO QUITE A BIT OF MOISTURE IN LOW LEVELS. HAVE SLOWED CLEARING A BIT
OVERNIGHT TO ACCOUNT FOR THIS. RIDGE AXIS PASSES SATURDAY
NIGHT...ALLOWING WARMER TEMPS SUN/MON. REST OF FCST LOOKS TO BE IN
GOOD SHAPE.

RATZER

.AVIATION FOR 12Z TAFS...

IFR/LO IFR CIGS THE IDEA THIS MORNING IN RA AS FRONT CREEPS EAST
WITH WEAK LOW OVER MDW. SMALL VORT SHOWING ON RADAR MOSAIC OVER SE
MO MOVG NE PER MODELS. BIG SWATCH RA TO N OF VORT OVER ALL IL. BEST
LIFT DONE BY 18-19Z BUT STILL VERY HIGH RH SO THINK STILL SOME
DRIBBLE TIL ABOUT 21Z-22Z WHEN FINALLY UP TO MVFR CIGS. CLOUDS BREAK
IN 08-10Z TIME FRAME. BECAUSE OF LATE BREAK DO NOT THINK WILL BE ANY
BR LATE TONIGHT. NO LTG ANYWHERE IN AREA SO NO TS IN ANY TAFS.
AF

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 14, 12:00 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK CORRECTION TO LAKE OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT FRI MAY 14 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-151100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
1200 PM CDT (1200 PM EST) FRI MAY 14 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

RAIN WITH SOME EMBEDDED HEAVIER THUNDERSTORMS WILL MOVE THROUGH
NORTHWEST INDIANA THIS AFTERNOON.  SOME STORMS MAY CONTAIN LOCALLY
HEAVY DOWNPOURS RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW
LYING AREAS.

IN NORTHERN ILLINOIS...RAIN WILL CONTINUE THROUGH THIS AFTERNOON.
RAINFALL RATES IN NORTHERN ILLINOIS WILL GENERALLY BE ON THE LIGHT
SIDE SO FLOODING IS NOT EXPECTED TO BE A PROBLEM AND NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA AGAIN
MONDAY INTO TUESDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-151100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN-
1200 PM CDT FRI MAY 14 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY...AND
AGAIN WEDNESDAY NIGHT INTO THURSDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:19 PM CDTFlash Flood WarningLOTLake3 hr
May 14, 11:50 AM CDTFlash Flood WarningLOTLake, Porter3 hr

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.